Texas, 2023

Excessive Heat in Texas, July 12 to 13, 2023

July 12 to 13, 2023 · NWS FWD · 46 events in 46 counties and zones

Dangerously hot conditions plagued just about all of North and Central Texas in mid July, with heat indices at or above 110 along with ambient temperatures at or above 105.

Where it happened

Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Dangerously hot conditions plagued just about all of North and Central Texas in mid July, with heat indices at or above 110 along with ambient temperatures at or above 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 11, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 11, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1243 AM CDT Wed Jul 12 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Thursday/

As a subtropical ridge continues to nudge further east, very hot
and rain-free conditions will prevail. Temperatures will soar
into the mid 90s to 105+ degrees across the region both today and
Thursday. Much of the area will see dew points mix out to some
degree, but heat index values should still manage to soar to
105-112+ degrees. This is especially true for portions of East
Texas where dew points will likely remain in the mid to upper 70s
throughout the day. As a result, the Heat Advisory will likely be
upgraded to an Excessive Heat Warning for a good portion (if not
all) of the area and extended through Thursday in the near
future. Given there will be little relief from the heat each night
with temperatures only falling into the mid 70s to upper 80s, the
risk of heat-related illnesses will certainly be heightened over
the next couple of days. Be sure to take all necessary precautions
to protect yourself from the heat. Take frequent breaks in the
A/C if spending time outdoors, wear light-colored clothing, and
drink plenty of hydrating fluids.

With temperatures running nearly 10-15 degrees above normal, breezy
winds, and relative humidity falling to 20-30% each afternoon,
areas west of I-35 will have an increased threat for grass fire
starts beginning today. This is particularly true for any areas
that have largely missed out on recent rainfall. Take extra
precautions to prevent grass fire starts over the next few days.

Barnes

&&

.LONG TERM... /Issued 229 PM CDT Tue Jul 11 2023/
/Thursday Onward/

Heat and fire weather concerns will be at the forefront of weather
headlines through the latter half of the week before low rain
chances return over the upcoming weekend.

As the upper ridge axis continues to expand eastward, hot and dry
weather will prevail across North Texas Thursday through Saturday
with widespread triple-digit highs. As low-level moisture
progressively mixes out on a daily basis, dewpoints and resultant
heat index values will trend slightly lower each day, although
Heat Advisory criteria will still be met either by virtue of heat
indices (105+) and/or ambient temperatures (103+). The existing
product will likely be extended in time as the days go by.

One of the main stories this week could end up being the return
of elevated fire danger, especially west of I-35 where dewpoints
could mix into the mid 50s with RH values reaching the low 20s or
teens, accordingly. Quick wildfire growth/spread will be possible
when combined with daily southerly winds of 10-20 mph and
exceptionally hot temperatures.

By late Saturday and Sunday, a shortwave impulse traversing the
northern periphery of the ridge should result in widespread
convection in parts of Oklahoma. It's possible that some of this
activity (or at least a remnant boundary) spreads into North
Texas sometime late Saturday night or Sunday, and rain chances
have been indicated roughly along and north of Highway 380.
Convective chances could end up increasing locally if any boundary
still exists by Sunday afternoon which could result in additional
development near or within our forecast area. This will be the
next worthwhile rain opportunity in the forecast worth keeping an
eye on in the coming days. Seasonably hot and dry weather looks to
return through early next week as the ridge expands across most
of the Southern and Central Plains.

-Stalley

&&

.AVIATION... /NEW/
/06Z TAFs/

VFR will prevail through the period with no aviation concerns over
the next 24-30 hours. ESE winds will become southerly within the
next few hours. Wind speeds will remain near 10-15 knots, with a
few higher gusts possible later this morning through the afternoon.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    82 103  82 102  80 /   5   0   5   0   0
Waco                79 104  78 103  77 /   0   0   0   0   0
Paris               78  95  78  94  78 /  10   5   5   0   5
Denton              80 104  80 104  80 /   5   0   5   0   5
McKinney            79  99  80  98  79 /   5   0   5   0   0
Dallas              81 104  81 103  80 /   5   0   5   0   0
Terrell             78 100  78  99  77 /   5   0   5   0   0
Corsicana           80 103  80 102  79 /   0   0   0   0   0
Temple              78 105  77 104  76 /   0   0   0   0   0
Mineral Wells       78 107  80 106  78 /   5   0   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT Wednesday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jul 11, 11:46 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1246 AM CDT Wed Jul 12 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1246 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid weather will continue through early next week with
afternoon heat index values reaching between 105 and 113 degrees
each day.

Low chances for thunderstorms return to North Texas Saturday night
and Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

46 excessive heat. Local standard time, as filed.

Excessive Heat, Anderson

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Anderson forecast zone
Reported by
Official NWS Observations
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Bell

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Bell forecast zone
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Bosque

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Collin

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Comanche

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Comanche forecast zone
Reported by
Official NWS Observations
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Cooke

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Cooke forecast zone
Reported by
Official NWS Observations
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Coryell

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Coryell forecast zone
Reported by
Official NWS Observations
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Dallas

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Delta

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Delta forecast zone
Reported by
Official NWS Observations
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Denton

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Denton forecast zone
Injuries
9 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110. During these 2 days, Denton County Public Health reported 1 case of heat stroke, 4 cases of heat exhaustion, and 4 other cases of other heat-related illnesses.

Excessive Heat, Eastland

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Eastland forecast zone
Reported by
Official NWS Observations
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Ellis

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Ellis forecast zone
Reported by
Official NWS Observations
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Erath

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Erath forecast zone
Reported by
Official NWS Observations
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Falls

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Falls forecast zone
Reported by
Official NWS Observations
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Fannin

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Fannin forecast zone
Reported by
Official NWS Observations
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Freestone

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Freestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Grayson

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Grayson forecast zone
Reported by
Official NWS Observations
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Hamilton

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Hamilton forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Henderson

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Hill

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Hood

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Hood forecast zone
Reported by
Official NWS Observations
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Hopkins

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Hopkins forecast zone
Reported by
Official NWS Observations
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Hunt

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Hunt forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Jack

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Jack forecast zone
Reported by
Official NWS Observations
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Johnson

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Kaufman

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Kaufman forecast zone
Reported by
Official NWS Observations
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Lamar

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Lampasas

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Lampasas forecast zone
Reported by
Official NWS Observations
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Leon

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Limestone

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, McLennan

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Milam

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Milam forecast zone
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Mills

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Montague

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Montague forecast zone
Reported by
Official NWS Observations
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Navarro

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Navarro forecast zone
Reported by
Official NWS Observations
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Palo Pinto

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Palo Pinto forecast zone
Reported by
Official NWS Observations
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Parker

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Parker forecast zone
Reported by
Official NWS Observations
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Rains

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Rains forecast zone
Reported by
Official NWS Observations
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Robertson

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Rockwall

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Rockwall forecast zone
Reported by
Official NWS Observations
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Somervell

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Somervell forecast zone
Reported by
Official NWS Observations
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Stephens

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Stephens forecast zone
Reported by
Official NWS Observations
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Tarrant

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Tarrant forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110. The Tarrant County Medical Examiner's Office attributed a death on July 15th to Hyperthermia. Temperatures on this day were around 100 degrees.

Excessive Heat, Van Zandt

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Van Zandt forecast zone
Reported by
Official NWS Observations
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Wise

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Wise forecast zone
Reported by
Official NWS Observations
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

Excessive Heat, Young

When
July 12, 12:00 AM CST to July 13, 7:00 PM CST
Where
Young forecast zone
Reported by
Official NWS Observations
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Excessive heat returned to the region with temperatures at or above 105 along with heat indices at or above 110.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Tarrant2023-07-1557FemaleUnknownDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124540, 1124544, 1124545, 1124546, 1124547, 1124548, 1124550, 1124551, 1124552, 1124553, 1124554, 1124555, 1124556, 1124557, 1124558, 1124559, 1124560, 1124561, 1124562, 1124563, 1124564, 1124565, 1124566, 1124568, 1124569, 1124570, 1124571, 1124572, 1124573, 1124574, 1124575, 1124576, 1124577, 1124578, 1124579, 1124580, 1124581, 1124582, 1124583, 1124584, and more.